Hair loss can occur for a number of reasons, including a sudden or dramatic change in hormones. These hormones are produced by your ovaries and are responsible for a variety of functions, from regulating hormones to helping during pregnancy. If you’re worried about hair loss, consult with your physician. A number of other causes can make you lose hair so it’s important to determine the exact cause for proper treatment.
Video of the Day
Estrogen and Progesterone
Estrogen and progesterone are sometimes used during hormone therapy, or HT, to help a woman relieve symptoms of menopause, according to the Cleveland Clinic. Without these hormones, women can suffer from hot flashes, increased risk of osteoporosis, vaginal dryness, dry skin, sleeplessness, bladder problems and hair loss. Low levels of estrogen and progesterone can lead to hair loss and female-pattern baldness.
There are different times when a woman’s hormones might fluctuate, including puberty, pregnancy and menopause. Hair loss is most common after pregnancy and during menopause, since this is the time when these hormones tend to dramatically decrease. The American Pregnancy Association reports that hair loss most likely occurs three months post-partum. You tend to lose hair during this period because your hormone levels significantly drop after the birth of your baby. For your entire pregnancy, hormones continued to climb; once you have the baby, they drastically drop. These same hormone levels tend to drastically drop during menopause, too, which is what causes the side effects of menopause that women experience.
If your hair loss is a result of low estrogen and progesterone levels after giving birth, you should only experience hair loss for six to 12 months, depending upon your hormone levels. Since this condition is temporary, no treatment is usually necessary. Hormone therapy may be necessary for women who are going through menopause. HT can help to replace lost levels of estrogen and progesterone, and it can decrease hair loss.
Hair loss can also result from certain medications, medical conditions and genetics. Do not assume that your hormones are to blame until you see your physician. It’s imperative that you continue taking all of your medications until you are told otherwise by your physician. Fluctuating hormones can cause temporary hair loss. Starting and stopping certain types of birth control pills can cause this fluctuation to occur. Do not discontinue your birth control without consulting your physician and using a backup birth control method to prevent pregnancy.